Misuse of Misoprostol by a birth attendant and implications for community distribution of Misoprostol
Background: Despite calls for advance community distribution of Misoprostol, World Health Organization is cautious about recommending this. This report highlights complications of Misoprostol use by community birth attendants, discusses implications of advance distribution and possible solutions.
Case Report: Labour induced in a woman attending a facility run by a nurse using high dose (300mcg) misoprostol and another drug resulted in her infant developing severe birth asphyxia immediately after delivery.
Conclusion: Misuse of Misoprostol leads to complications. Research into community usage, confidential enquiries, development of guidelines and training of birth attendants is needed. Production of low dose Misoprostol (25mcg) should be encouraged.
Keywords: MISOPROSTOL, BIRTH ASPHYXIA, ADVANCE COMMUNITY DISTRIBUTION, NIGERIA, BIRTH ATTENDANT
The entire contents of the Tropical Journal of Obstetrics and Gynaecology are protected under Indian and international copyrights. The Journal, however, grants to all users a free, irrevocable, worldwide, perpetual right of access to, and a license to copy, use, distribute, perform and display the work publicly and to make and distribute derivative works in any digital medium for any reasonable non-commercial purpose, subject to proper attribution of authorship and ownership of the rights. The journal also grants the right to make small numbers of printed copies for their personal non-commercial use.
This journal content is distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 3.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.